The news source reported that Jasmin Bindom, a junior at St. Mary's Academy, was getting ready to shop for graduation party dresses when she noticed a rash that had developed on her skin. Although she thought nothing of this at first, her focus quickly changed.
"Just to see her from one extreme talking about a party and then the next couple of days fighting to survive without any warning, without an accident or something happen—it was hard to digest," Jasmin's mother, Patricia Bindom, told the news source.
While her friends were out enjoying the summer months, Jasmin was confined to a bed at the burn unit at Baton Rouge General Hospital. She was transferred to this site after the skin on her entire body, from her head to her toes, looked like third-degree burns.
READ MORE DILANTIN SJS LEGAL NEWS
"I did my utmost to keep her in a drug-induced coma because everybody's hearts were open during this patient's care. And everybody's watching this beautiful young girl...just losing all this skin and devastation," Dr. Dhaval Adhvaryu, an acute care and burn surgeon at the hospital, told the news source.
Although she was able to survive and make it through a painful summer spent in the hospital, Jasmin lost her hair and fingernails, and her skin was covered in scars. She was diagnosed with the most aggressive form of Stevens Johnson Syndrome, according to the news source.
SJS has been linked to medications such as Dilantin. According to the US National Library of Medicine, the drug is used to treat and prevent seizures.